What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 2:53 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 28, 2:53 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EST Wed Feb 28 2024
.SYNOPSIS...
An intense cold front will cross through the Mid Atlantic and
Carolinas this evening with showers and thunderstorms, followed
be strong, gusty wind. High pressure and dry weather arrive on
Thursday with lighter wind. A low pressure system along the Gulf
Coast will bring rain on Friday, then most of the precipitation
exits for the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 145 PM EST Wednesday...
Key messages:
- Wind Advisory Continues
- Trimmed snow amounts in southeast West Virginia
Modest instability in the warm sector ahead of the cold front,
but abundant shear so showers and isolated thunderstorms will
continue into the evening across the foothills and piedmont.
Models continued to show strong cold air advection behind the
front as 850 mb temperatures drop about 10 deg C in 6 hours.
Pressure rises are also impressive with around 20 mb in 6 hours
this evening.
The strongest wind gusts behind will be this evening, with both the
GFS and 3KM showing 60 to 70 knot 850MB winds along the Blue Ridge
from 23Z/6PM through 02Z/9PM. The low level jet hold in the 40 to 50
knot range overnight. By Thursday morning wind speeds will begin to
diminish.
Starting to see temperatures drop in western Greenbrier County. Have
temperatures cold enough for snow for an hour or two around sunset.
But snow amounts are minimal. By the time temperatures are in the
20s much of the cloud cover over the mountains has eroded. Highs on
Thursday will be 5 to 10 degrees below normal.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EST Wednesday...
Key Messages:
1: Pockets of freezing rain in NC High Country Friday morning
2: Widespread rain Friday lasts into Saturday morning
3: Isolated showers taper off Saturday
Thursday night will see our area squarely underneath a surface high
pressure. This will provide us with a short break in active weather
before low pressure forming in the Gulf creates enough support and
moves north into the Carolinas, bringing rain right back into the
area. This warmer air will overrun the cold dry post-frontal airmass
before daybreak on Friday, creating an atmospheric profile conducive
to a brief period of freezing rain around the NC High Country,
especially in Watauga and southern Ashe. Given the brief period, and
expected continuation of liquid rain after the surface comes above
freezing shortly after daybreak, impacts due to ice accumulation
will be limited. A few hundredths of ice may form on elevated
surfaces; branches, railings and so on.
Rain will overspread the entire region on Friday, but with minimal
dynamics we aren't expecting thunder at this time. As the broad area
of low pressure from the Gulf moves north and offshore, showers will
become scattered and then isolated throughout the day Saturday,
drying out by late evening.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 245 PM EST Wednesday...
Key Messages:
1: Confidence in spring-like temperatures for early next week
increasing.
2: Low confidence in coverage or timing of any rainfall during
the period.
For this period of the forecast, the main feature to watch is a
developing strong low and attendant cold front coming off the
Rockies and moving into the Great Lakes Region. On its own, this
system looks like it would pass over our area on Tuesday.
However, a competing system is expected to form in the Gulf
again, and press up against the front, delaying it and causing
it to wash out a bit in the TN Valley and Appalachians. The lack
of confidence in interaction between these features and their
timing leads the forecast to be off and on chances in the early
part of the week.
Ahead of the front though, temperatures will be increasing and
feel quite Springy, heralding the arrival of meteorological
Spring.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM EST Wednesday...
Modest instability in the warm sector ahead of the cold front,
but abundant shear so MVFR showers and isolated thunderstorms
will continue into the evening across the foothills and
piedmont. Some of these storms will produce wind gusts of 30 to
40 knots.
Models continued to show strong cold air advection
behind the front as 850 mb temperatures drop about 10 deg C in 6
hours. Pressure rises are also impressive with around 20 mb in
6 hours this evening. The strongest wind gusts behind will be
this evening, with both the GFS and 3KM showing 60 to 70 knot
850MB winds along the Blue Ridge from 23Z/6PM through 02Z/9PM.
The low level jet hold in the 40 to 50 knot range overnight.
By Thursday morning wind speeds will begin to diminish.
Ceilings will be MVFR just behind the front then cloud cover
over the mountains erodes late tonight.
AVIATION OUTLOOK...
VFR Thursday night under high pressure.
A low pressure system will be developing along the Gulf Coast
will bring precipitation and sub-VFR ceilings to the area on
Friday and Friday night.
Saturday night through Monday, expecting mainly dry weather and
VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 1 AM EST Thursday for VAZ007-009>020-
022>024-032>035.
NC...Wind Advisory until 1 AM EST Thursday for NCZ001>003-018-019.
WV...Wind Advisory until 1 AM EST Thursday for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMSHazardous weather outlook, Feb 28, 3:08 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
308 PM EST Wed Feb 28 2024
VAZ007-009>014-018>020-WVZ042>044-507-291100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
308 PM EST Wed Feb 28 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ015>017-022>024-032>035-291100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
308 PM EST Wed Feb 28 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk for severe thunderstorms this evening.
Localized damaging winds from storms are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-291100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
308 PM EST Wed Feb 28 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for severe thunderstorms this evening.
Localized damaging winds from storms are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-291100-
Western Greenbrier-
308 PM EST Wed Feb 28 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 28, 12:22 PM EST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 PM EST Wed Feb 28 2024
VAZ019-020-023-024-281745-
Botetourt VA-Bath VA-Rockbridge VA-Alleghany VA-
1222 PM EST Wed Feb 28 2024
...A LINE OF THUNDERSTORMS WILL IMPACT ALLEGHANY...NORTHWESTERN
ROCKBRIDGE...SOUTHERN BATH AND NORTHWESTERN BOTETOURT COUNTIES IN
WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON THROUGH 1245 PM
EST...
At 1221 PM EST, Doppler radar was tracking a line of thunderstorms
extending from near Millboro to near Organ Cave. Movement was east
at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Goshen...
Millboro...
Jordan Mines...
and Iron Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3807 7946 3798 7930 3765 8003 3766 8003
3761 8012 3763 8024 3766 8028 3769 8030
3772 8025 3775 8026 3778 8022 3780 8023
3783 8020 3811 7957
TIME...MOT...LOC 1721Z 289DEG 27KT 3801 7965 3769 8041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Feb 28, 12:38 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EST Wed Feb 28 2024
VAZ011-014-018-022>024-281830-
Botetourt VA-Giles VA-Montgomery VA-Craig VA-Roanoke VA-
Rockbridge VA-
1238 PM EST Wed Feb 28 2024
...A LINE THUNDERSTORMS WILL IMPACT ROANOKE...NORTHEASTERN
GILES...CRAIG...ROCKBRIDGE...BOTETOURT AND NORTHERN MONTGOMERY
COUNTIES...THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON...THE
CITY OF SALEM AND THE CITY OF ROANOKE THROUGH 130 PM EST...
At 1237 PM EST, Doppler radar was tracking a line of thunderstorms
extending from Longdale Furnace to near Cascades. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Vinton...
Lexington...
and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3788 7915 3780 7917 3779 7927 3745 7959
3748 7968 3740 7981 3723 7984 3714 7996
3717 8003 3708 8028 3738 8070 3748 8052
3743 8046 3751 8030 3763 8022 3760 8015
3765 8002 3780 7982 3776 7967 3808 7948
TIME...MOT...LOC 1737Z 296DEG 35KT 3785 7973 3739 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Feb 28, 1:34 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EST Wed Feb 28 2024
VAZ009-012-015-281900-
Grayson VA-Wythe VA-Smyth VA-
134 PM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT
SMYTH...SOUTHWESTERN WYTHE AND CENTRAL GRAYSON COUNTIES THROUGH 200
PM EST...
At 133 PM EST, Doppler radar was tracking a strong thunderstorm over
Adwolf, or near Chilhowie, moving east at 65 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marion...
Chilhowie...
Rural Retreat...
Independence...
Mount Rogers National Recreation Area...
Speedwell...
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3688 8171 3691 8103 3681 8103 3681 8104
3679 8103 3661 8104 3666 8164 3679 8170
3679 8171
TIME...MOT...LOC 1833Z 268DEG 55KT 3677 8160
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Feb 28, 2:00 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
200 PM EST Wed Feb 28 2024
VAZ012-015>017-032-281930-
Grayson VA-Patrick VA-Wythe VA-Floyd VA-Carroll VA-
200 PM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...NORTHEASTERN GRAYSON AND
SOUTHWESTERN PATRICK COUNTIES AND THE CITY OF GALAX THROUGH 230 PM
EST...
At 159 PM EST, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or near Speedwell, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Galax...
Hillsville...
Fries...
Indian Valley...
Fancy Gap...
Patterson...
and Ararat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3692 8115 3693 8079 3688 8074 3690 8068
3693 8063 3694 8043 3659 8042 3661 8091
3672 8123
TIME...MOT...LOC 1859Z 267DEG 48KT 3682 8107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Feb 28, 2:27 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EST Wed Feb 28 2024
VAZ014-017-032-033-282000-
Franklin VA-Patrick VA-Floyd VA-Montgomery VA-
227 PM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT
FLOYD...WEST CENTRAL FRANKLIN...NORTH CENTRAL PATRICK AND
SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 300 PM EST...
At 226 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Pilot to Alum Ridge to near Dugspur. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Floyd...
Indian Valley...
Pilot...
Copper Hill...
Willis...
Ferrum...
and Terrys Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3684 8057 3689 8060 3712 8039 3708 7994
3694 8003 3681 8021
TIME...MOT...LOC 1926Z 273DEG 40KT 3707 8038 3695 8046 3685 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Feb 28, 4:10 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EST Wed Feb 28 2024
VAZ044>046-058-059-282145-
Halifax VA-Campbell VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
410 PM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL...CENTRAL
PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES THROUGH 445 PM EST...
At 410 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Evergreen to Brookneal to Climax. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gretna...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
Mt Airy...
and Red House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 7846 3681 7906 3687 7962 3706 7902
3731 7885 3734 7860 3732 7863 3727 7868
3720 7869 3719 7868 3719 7864 3717 7864
3714 7859 3715 7855 3713 7851 3709 7848
3708 7844
TIME...MOT...LOC 2110Z 262DEG 39KT 3727 7880 3703 7895 3688 7949
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SH